Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 2, 1998, 10:50 AM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1998, 10:50 AM EDT (14:50 UTC)
- Expired
- Jun 2, 1998, 11:35 AM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 11:05 AM EDT | Thunderstorm Wind 50 | Smoaks, SC | Trees and powerlines down. |
| Jun 2, 11:36 AM EDT | Hail 0.75 | Jacksonboro, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS1 KCHS 021445 RRA SVRCHS SCC029-035-021535- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1050 AM EDT TUE JUN 2 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COLLETON COUNTY IN SOUTH CAROLINA DORCHESTER COUNTY IN SOUTH CAROLINA * UNTIL 1135 AM EDT * AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE DORCHESTER COLLETON COUNTY LINE... MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST GEORGE BY 11 AM SMOAKS BY 11 AM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SIMENSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:40 AM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 2, 8:40 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 840 AM EDT TUE JUN 02 1998 ADAP SSW LINING UP CONVERGENCE WITH SFC BOUNDARY FROM GSP TO N OF CAE TO NEAR GEORGETOWN. LOOKING AT MOVEMENT TREND...CONVECTION MAY CLIP NORTHERN COUNTIES OF CWA LATER THIS MORNING...ALTHOUGH ADAP SMC SUGGESTS THAT A WEKAENING TREND IS ON ORDER WITH BEST MOISTURE CONVERGENCE OVER N COAST. WITH CONVECTION AND ASSOCIATED DEBRIS MOVING AT A GOOD CLIP EXPECT INSOLATION TO RETURN THIS PM ALLOWING TEMPS TO GET WELL INTO THE 90S. PREFER TO KEEP HEAT ADVISORY WITH THIS IN MIND. FOR CWF...WILL BACK DOWN ON WIND SPEED A NOTCH WITH SFC BOUNDARY OVER THE AREA. LATEST OMR REFLECTS THIS WITH STRONGEST WINDS S OF SAV RIVER. .CHS...NONE. SIMENSKY
In the hours before
Special weather statement, Jun 2, 6:10 AM EDT, 4 hours 40 minutes before
SCZ040-042>045-047>050-502-030300- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 610 AM EDT TUE JUN 02 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES... IN SOUTH CAROLINA... ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER A HOT AND HUMID AIRMASS WILL CONTINUE OVER THE REGION THRU TODAY AND WEDNESDAY. THE AIRMASS IS MOIST AND UNSTABLE BUT ONLY SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH LATE EVENING. SOME OF THE STORMS MAY BECOME STRONG AND THERE IS THE POSSIBLILITY OF SEVERE DEVELOPMENT ESPECIALLY THIS AFTERNOON AND EVENING. GUSTY WINDS FROM STRONG THUNDERSTORMS CAN BE EXPECTED. HAIL MAY ALSO BE OF CONCERN FOR SOME OF THE STRONGER STORMS. EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC SHOULD BE ALERT FOR STRONG THUNDERSTORM DEVELOPMENT TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER INFORMATION...STATEMENTS OR POSSIBLE WARNINGS. MJR
Special weather statement, Jun 2, 6:10 AM EDT, 4 hours 40 minutes before
SCZ040-042>045-047>050-502-030300- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 610 AM EDT TUE JUN 02 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES... IN SOUTH CAROLINA... ALLENDALE BEAUFORT BERKELEY CHARLESTON COLLETON DORCHESTER HAMPTON JASPER A HOT AND HUMID AIRMASS WILL CONTINUE OVER THE REGION THRU TODAY AND WEDNESDAY. THE AIRMASS IS MOIST AND UNSTABLE BUT ONLY SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH LATE EVENING. SOME OF THE STORMS MAY BECOME STRONG AND THERE IS THE POSSIBLILITY OF SEVERE DEVELOPMENT ESPECIALLY THIS AFTERNOON AND EVENING. GUSTY WINDS FROM STRONG THUNDERSTORMS CAN BE EXPECTED. HAIL MAY ALSO BE OF CONCERN FOR SOME OF THE STRONGER STORMS. EMERGENCY MANAGERS...WEATHER SPOTTERS AND THE GENERAL PUBLIC SHOULD BE ALERT FOR STRONG THUNDERSTORM DEVELOPMENT TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER INFORMATION...STATEMENTS OR POSSIBLE WARNINGS. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 11:28 AM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 67 min |
| Jun 2, 12:50 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 70 min |
| Jun 2, 12:50 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 70 min |
| Jun 2, 1:15 PM EDT | Tornado Warning | CHS | Beaufort | 55 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.